“Oncologists should consider cardiac issues, including myocarditis, in their differential diagnosis when patients come in with shortness of breath after receiving immune checkpoint inhibitors. Troponin measurements appear to be the earliest and best measurements to detect these events, in our experience,” said Dr Johnson.

In general, the potential benefits of these agents for patients with advanced cancer appear to outweigh the risks. “As oncologists, we should recognize the potential toxicities of the therapies that we give patients. If immune checkpoint inhibitor myocarditis does occur, treating physicians should respond rapidly with high-dose steroids and other immune suppressive treatments. We have not yet identified the most active treatment regimen,” Dr Johnson told Cancer Therapy Advisor.


Continue Reading

One hypothesis from the article’s authors is that the immune system is “seeing” the heart and muscle tissue as foreign, just as it does the tumor.

The study’s authors said, however, that myocarditis has occurred in less than 1% of patients treated with the ipilimumab/nivolumab combination therapy to date, suggesting this is a rare, albeit potentially fatal, T cell-driven drug reaction.

In both patients, there was development of myositis with rhabdomyolysis. The authors report early progressive and refractory cardiac electrical instability, as well as myocarditis with a robust presence of T cell and macrophage infiltrates.

RELATED: Binimetinib + Encorafenib Improves PFS vs Vemurafenib in Melanoma

Igor Puzanov, MD, professor of oncology, director of the early phase clinical trials program, and section chief of melanoma at Roswell Park Cancer Institute in Buffalo, New York, said there are no biomarkers to predict this toxicity, and no consensus on how to screen for it: “it may be prudent to check in with patients weekly. We should be able to pick it up early and prevent poor outcomes, and my recommendation is that we look at them weekly.”

References

  1. Johnson DB, Balko JM, Compton ML, et al. Fulminant myocarditis with combination immune checkpoint blockade. N Engl J Med. 2016;375(18):1749-1755.
  2. Nivolumab in combination with ipilimumab. U.S. Food and Drug Administration website. http://www.fda.gov/Drugs/InformationOnDrugs/ApprovedDrugs/ucm465274.htm.   Updated October 1, 2015. Accessed November 2016.